Cause of Cisplatin-Related Hearing Loss Discovered

Cisplatin and platinum-based chemotherapies cause hearing loss in up to 80% of adults and more than 50% of children.

Researchers have discovered why patients with cancer treated with cisplatin chemotherapy may experience hearing loss, according to a study published by Nature Communications.

Through the use of a highly-sensitive analysis technique, the study authors discovered a build-up of cisplatin in the inner ears of both mice and humans. Notably, they report that this area of the ear can be targeted to prevent cisplatin-induced hearing loss.

Currently, up to 20% of patients with cancer are prescribed cisplatin and other platinum-based drugs; however, up to 80% of adults and more than half of children who are treated with these drugs can experience hearing loss, according to the National Institutes of Health.

These new findings show why cisplatin is toxic to the inner ear, why hearing loss worsens after each cycle of treatment, why hearing loss worsens posttreatment, and why it is more severe among children, according to the authors.

“Hearing loss can have a major impact on a person’s life,” said James F. Battey, Jr., MD, PhD, director of National Institute on Deafness and other Communication Disorders. “Many adults with hearing loss struggle with social isolation and depression, among other conditions. Children who lose their hearing often have problems with social development and keeping up at school. Helping to preserve hearing in cancer patients who benefit from these drugs would be a major contribution to the quality of their lives.”

The authors said that cisplatin is eliminated from the body within the days or weeks after cisplatin treatment, but the chemotherapy remains much longer in the inner ear, according to the study.

Previous studies explored why the inner ear is more sensitive to cisplatin-related damage. In the new study, the authors investigated whether the inner ear is able to eliminate the drug and whether cells die from long-term exposure.

The researchers developed a mouse model of cisplatin-induced hearing loss and examined the inner ear after the first, second, and third cycle of treatment.

The authors discovered that cisplatin stays in inner ear tissue longer than other tissues and builds up with each treatment, according to the study.

Donated inner ear tissue from patients who had been treated with the chemotherapy was also analyzed in the study. The authors found that cisplatin remained in the inner ear for months to years posttreatment.

Inner ear tissue from children was observed to have a higher composition of cisplatin compared with adults, according to the study.

These results suggest that the inner ear is particularly susceptible to cisplatin, but it may not be able to remove the drug, according to the study.

Overall, the highest concentration of cisplatin was observed in the stria vascularis, a part of the inner ear that maintains the positive electrical charge needed to hear, according to the study.

The authors hypothesize that the build-up in the stria vascularis results in cisplatin-onset hearing loss.

“Our findings suggest that if we can prevent cisplatin from entering the stria vascularis in the inner ear during treatment, we may be able to protect cancer patients from developing cisplatin-induced hearing loss,” said lead researcher Lisa L. Cunningham, PhD.